Arizona, 2019

Damaging Winds in Arizona, July 30, 2019

July 30, 2019 · NWS PSR · 5 events in 2 counties and zones

Monsoon thunderstorms developed across portions of the greater Phoenix metropolitan area during the afternoon hours on July 30th. The atmosphere was very hot and unstable and favorable for the formation of strong gusty outflow winds, and not surprisingly, some of the stronger storms generated damaging winds in excess of 60 mph at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Monsoon thunderstorms developed across portions of the greater Phoenix metropolitan area during the afternoon hours on July 30th. The atmosphere was very hot and unstable and favorable for the formation of strong gusty outflow winds, and not surprisingly, some of the stronger storms generated damaging winds in excess of 60 mph at times. The storms primarily impacted communities to the east of Phoenix, such as Mesa and East Mesa. Most of the reported damage was in the form of downed trees. In the town of Mesa, broadcast media reported that 25 mature Cypress and Olive trees were downed. In East Mesa, the official ASOS station at Falcon Field measured a wind gust to 68 mph. No injuries were reported due to the strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 30, 3:35 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 30, 3:35 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
335 PM MST Tue Jul 30 2019

.UPDATE...
Updated Fire Weather section.

&&

.SYNOPSIS...
A significant increase in thunderstorm activity is expected in the
tonight through Wednesday time frame...mainly for Arizona. Locally
heavy rain is expected which brings the potential for flash
flooding. There is also potential for strong winds and blowing
dust as well. Significantly cooler temperatures can be expected
on Wednesday. A drying and warming trend will occur later in the
week, though slight chances for thunderstorms will continue each
day...mainly over the higher terrain of south-central Arizona.

&&

.DISCUSSION...
Storms are percolating over the higher terrain and far southern
Arizona - a bit slower than previously anticipated due to
lingering cloud cover. There are at least a couple of small scale
cyclonic circulations in the flow over/near AZ. One of the them is
moving from southern Maricopa/western Pima into Yuma County.
Another is moving from Pinal into Gila County and yet another is
centered over the Gulf of California near San Carlos Sonora. The
first two may be factors in the activity this afternoon/evening
(especially the second one) and the third one will be a factor
later tonight and Wednesday morning (especially for southwest AZ
and western Maricopa). Precipitable water values are quite high
over southwest AZ and trend down east and north of there.

The precipitable water values and the disturbances create the
potential for heavy rain and in turn flash flooding. Thus,
expanded the Flash Flood Watch northward to cover nearly all of
our Arizona zones. A limiting factor is that steering flow is
roughly southeasterly at 15 knots. Such movement may actually
hinder the more serious flooding (less residence time over a given
area) but it may help the severe potential (marginally). The CAMs
and HREF have been hitting on Pima County being very active and
producing a large area of outflow. They have also been depicting
at least isolated activity over the higher terrain areas to our
northeast through southeast. From there, they have been depicting
development over metro Phoenix this evening with activity
tracking to southwest AZ (especially La Paz County) later this
evening (weakening in the process). With the outflows comes the
potential for blowing dust. Issued a long-fused blowing dust
Advisory in advance of the dust in order to provide a heads up to
where we think the blowing dust will be most likely.

As is always the case, if we don't have quite enough of one
ingredient or another, then things don't wind up panning out as
anticipated. The fact that surface dew points are at (and above)
60 degrees in the mid afternoon is encouraging. It could be that
we don't get quite enough surface heating and/or the outflows
don't get quite strong enough. A key for our the lower elevations
of south-central AZ (including metro Phoenix) tonight will be how
active things get over Pima County (coverage and strength of
storms). Secondarily will be storm development over northern Pinal
and southern Gila. But overall, there are to many factors in play
to think northing will happen over the next 24 hours. Time will
tell. There is less uncertainty in the forecast for southeast
California as there is good model agreement that storm activity
will not go very far west of the Lower Colorado River Valley.

By Thursday, a gradual drying trend will commence as south-
southwesterly flow aloft strengthens across southern California
and western Arizona. However, enough moisture will remain in place
to support slight chances of thunderstorms across south-central
Arizona, especially over the higher terrain north and east of
Phoenix. These chances will continue into the weekend, amidst a
warming trend, as high pressure aloft redevelops and strengthens
over New Mexico.

&&

.AVIATION...Updated at 1752 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

As a disturbance moves into Arizona today, scattered showers and
thunderstorms will form south and east of the greater Phoenix
area, and then spread into the area after 23z. Guidance suggests
that gusty outflow winds will impact the terminals between 00z and
02z generally from the southeast or east. After the first initial
outflow boundary, there are indications of additional outflow
boundaries from the southwest and north. The best time frame for
this, is after the first initial outflow boundary comes in through
about 4-6Z. Outflow boundary interactions will also help to
develop thunderstorms near or over terminals and due to this +tsra
is included in the tempo group as well as a variable wind gust to
indicate the different outflow boundary interactions. Gusts up to
30-40 kts will be most likely but there is potential for winds to
be stronger, especially in the vicinity of stronger storms. In
addition, there is the possibility for blowing dust with the
outflow winds and visibility may be slightly restricted. Although
it looks like most of the storm activity will be done by 6Z, there
is indication that showers will linger through the mid-morning
hours and this is reflected in the TAF package. After main
outflows and storms move in, there is lower confidence in wind
direction overnight before more normal overnight diurnal wind
directions develop. Look for SCT-BKN mid and high level decks
through the afternoon with most bases aoa 10 kft. Cloud bases
will lower later this afternoon and early evening as storms
develop, but generally remain above 5 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Chances for precipitation today in the western deserts is rather
low; any showers or storms that form will be quite isolated. For the
most part, expect SCT-BKN mid and high level decks for the 24 hour
TAF period with bases mostly aoa 10k feet. Winds will favor the
south at KBLH with speeds over 20 kts at times today. Winds to
favor the southeast through the 24 hours period at KIPL with
gustiness possible during the afternoon allowing winds to peak
over 20 kts as well. Overnight tonight chances for showers will
increase along the lower Colorado River and at the KBLH TAF site.
Will mention VCSH after 06z in the TAF (and thunder chances are
certainly not zero but confidence too low to mention at this
time).

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday: Moisture and instability continue to
decline on Friday with little change through Tuesday. However,
there will be at least a slight chance of storms continuing
over the the higher terrain of south-central AZ. Minimum
humidities will dip below 15% over southeast California but
remain at or above 15% east of there. Overnight recovery will
remain fair to good (excellent for higher terrain of south-central
AZ). Winds overall will follow familiar diurnal patterns favoring
southwest and west in the afternoons and evenings.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 1 AM MST Wednesday for AZZ531-533>555-
     557>559-561-562.

     Blowing Dust Advisory until 9 PM MST this evening for AZZ531-535-
     536-538>540-550-551-553>555-559.

CA...None.
&&

DISCUSSION...AJ/Rogers
AVIATION...Hernandez
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 30, 3:39 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
339 PM MST Tue Jul 30 2019

AZZ535-302330-
Southeast Yuma County AZ-
339 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
430 PM MST...

At 338 PM MST, Doppler radar was tracking a strong thunderstorm 28
miles south of Mohawk, or 43 miles west of Ajo, moving north at 5
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.  Blowing dust, with reduced visibilities less than 3
miles, and heavy rain will also be possible.

This storm will remain over mainly rural areas of southeastern Yuma
County.

LAT...LON 3230 11340 3223 11372 3246 11390 3254 11348
TIME...MOT...LOC 2238Z 178DEG 4KT 3232 11361

SDB
Special weather statement, Jul 30, 3:43 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
343 PM MST Tue Jul 30 2019

AZZ548-551-553-302330-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-
343 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
430 PM MST...

At 342 PM MST, Doppler radar was tracking a strong thunderstorm over
Chandler Heights, or 9 miles southeast of Gilbert, moving north at 15
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mesa, Chandler, Gilbert, Queen Creek, Chandler Heights, Phoenix Mesa
Gateway Airport, San Tan Mountain Park, San Tan Valley, Seville and
Higley.

This includes the following highways...
AZ Route 87 between mile markers 151 and 152.
AZ Route 202 between mile markers 41 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3331 11158 3330 11156 3317 11154 3311 11174
      3329 11183 3333 11158
TIME...MOT...LOC 2242Z 162DEG 12KT 3322 11167

Hirsch
Special weather statement, Jul 30, 4:08 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
408 PM MST Tue Jul 30 2019

AZZ547-557-310000-
Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
408 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
500 PM MST...

At 407 PM MST, Doppler radar was tracking a strong thunderstorm near
Four Peaks, or near Sugarloaf Mountain, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Valley, Sugarloaf Mountain, Ballantine Trailhead and Four
Peaks.

This includes AZ Route 87 between mile markers 200 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3375 11130 3357 11134 3365 11162 3385 11155
TIME...MOT...LOC 2307Z 100DEG 8KT 3368 11141

Hirsch
Special weather statement, Jul 30, 4:17 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
417 PM MST Tue Jul 30 2019

AZZ546>549-551-555-558-310000-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
East Valley AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
417 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
500 PM MST...

At 417 PM MST, Doppler radar was tracking a strong thunderstorm over
Apache Junction, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mesa, Gilbert, Apache Junction, East Mesa, Gold Canyon, Granite Reef
Dam, Gold Camp, Falcon Field Airport, Lost Dutchman State Park,
Goldfield, Usery Mountain Park, Superstition Springs Mall, San Tan
Village Mall, Freestone Park, Superstition Mountains, Phoenix Mesa
Gateway Airport and Higley.

This includes the following highways...
US Highway 60 between mile markers 184 and 203.
AZ Route 87 between mile markers 186 and 188.
AZ Route 202 between mile markers 20 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3347 11142 3330 11146 3330 11179 3357 11173
TIME...MOT...LOC 2317Z 100DEG 8KT 3340 11153

Hirsch
Special weather statement, Jul 30, 4:34 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
434 PM MST Tue Jul 30 2019

AZZ540-543-548-550-551-553-310015-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
434 PM MST Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST...

At 434 PM MST, Doppler radar was tracking a strong thunderstorm near
Chandler Fashion Center Mall, or 7 miles west of Chandler, moving
northwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Chandler, Tempe, Laveen, South Mountain Park, South Phoenix,
Chandler Fashion Center Mall, Guadalupe, Firebird Lake and Komatke.

This includes the following highways...
AZ Interstate 10 between mile markers 157 and 167.
AZ Interstate 17 near mile marker 198.
AZ Route 202 between mile markers 50 and 55.

LAT...LON 3331 11187 3314 11196 3321 11227 3346 11215
TIME...MOT...LOC 2334Z 112DEG 8KT 3326 11200

Hirsch
Local storm report, Jul 30, 4:46 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
446 PM MST TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       2 WSW APACHE JUNCTION   33.40N 111.58W
07/30/2019  M0.56 INCH       MARICOPA           AZ   TRAINED SPOTTER

            ROGER RINGER (SPOTTER ID MAA11034) MEASURED
            0.56 IN OF RAINFALL OVER A 20 MINUTE
            OBSERVATION PERIOD. WIND GUSTS OF 36 MPH
            WITH 21 MPH SUSTAINED WINDS.

&&

DSD

The radar

The Phoenix radar (KIWA), 21 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 30, 5:01 PM MST
Where
Maricopa County, Dreamland Villa
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
33.470, -111.720

Thunderstorms with strong and gusty outflow winds developed to the east of Phoenix during the afternoon hours on July 30th. At 1701MST, the official ASOS weather station at Falcon Field in East Mesa measured a wind gust to 68 mph. No damage was reported in the area due to the strong gust gust.

Thunderstorm Wind, Maricopa

When
July 30, 5:10 PM MST
Where
Maricopa County, 1.5 mi NNW of Mesa
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.440, -111.830

Monsoon thunderstorms developed across portions of the greater Phoenix area during the afternoon hours on July 30th. Some of the stronger storms developed gusty and damaging outflow winds estimated to be in excess of 60 mph. One of the locations impacted by the gusty winds was the community of Mesa. According to both social media and broadcast media, at about 1700MST winds estimated to be nearly 65 mph in strength blew down about 25 mature Cypress and Olive trees in the city of Mesa's cemetery. No injuries were reported due to the damaging winds.

Thunderstorm Wind, Maricopa

When
July 30, 5:10 PM MST to 5:15 PM MST
Where
Maricopa County, 2.21 mi NE of Mesa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.440, -111.790

Monsoon thunderstorms developed across portions of the greater Phoenix area, including the community of Mesa, during the afternoon hours on July 30th. Some of the stronger storms produced gusty damaging outflow winds estimated to be at least 60 mph in strength. According to local broadcast media, at 1715MST winds up to 60 mph downed a large tree with a diameter of one foot. The tree was located in a residential area near the intersection of Brown Road and Gilbert Road about 3 miles northeast of Mesa. About 5 minutes earlier the same winds downed another large tree with a diameter between 1 and 2 feet. The tree was also in a residential area near the intersection of McKellips Road and Gilbert Road. No injuries were reported due to the falling trees.

Thunderstorm Wind, Pinal

When
July 30, 5:30 PM MST
Where
Pinal County, 1.87 mi WSW of Sacaton
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
33.070, -111.760

Isolated to scattered thunderstorms developed across portions of the greater Phoenix area, including area to the southeast of Phoenix, during the afternoon hours on July 30th. Some of the stronger storms generated powerful outflow winds estimated to be in excess of 60 mph. According to a trained weather spotter located 1 miles south of the town of Sacaton, outflow winds estimated at least as high as 65 mph knocked over small trees near Ocotillo Road and See Farm Road. Limbs were torn off of other trees, and metal sheeting was blown off of some carport roofs in the area. No injuries were reported due to the damage.

Thunderstorm Wind, Maricopa

When
July 30, 5:40 PM MST
Where
Maricopa County, 1.34 mi ESE of Papago Aaf Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
33.470, -111.930

Monsoon thunderstorms developed over portions of the greater Phoenix area during the afternoon and evening hours on July 30th; some affected the community of Scottsdale. The stronger storms generated gusty outflow winds estimated to be in excess of 60 mph at times. According to a trained spotter located about 2 miles south of central Scottsdale, gusty outflow winds downed trees with a diameter of 4 to 6 inches; the downed trees were blocking two of three lanes at the intersection of Scottsdale Road and Oak Street. The downed trees were just north of the intersection of Scottsdale Road and McDowell Road. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837710, 837713, 837715, 837889, 837888.